[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.205.176.107. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Views 315
Citations 0
Comment & Response
May 2015

Folic Acid Supplements During Pregnancy in Specific Clinical SettingsWhat Do We Know About Epilepsy?

Author Affiliations
  • 1Neurophysiopathology Unit, Department of Systems Medicine, Sleep and Epilepsy Medicine Centre, University of Rome Tor Vergata Hospital, Rome, Italy
  • 2IRCCS Neuromed, Pozzilli, Italy
JAMA Pediatr. 2015;169(5):506. doi:10.1001/jamapediatrics.2015.93

To the Editor We read with great interest the article by Valera-Gran and colleagues1 published in JAMA Pediatrics. Valera-Gran et al1 performed a multicenter prospective study with a mother-child cohort to evaluate the use of high doses of folic acid (FA) during pregnancy and the effects on child psychomotor development after the first year of life. The mean psychomotor scale score in children whose mothers were exposed to higher FA doses (>5000 μg/d) was significantly lower than those whose mothers consumed recommended doses (400-1000 μg/d). Moreover, higher FA doses appeared to be associated with a high risk of delayed psychomotor development, although this was lacking statistical significance. Valera-Gran and colleagues1 concluded that while standard FA doses should be maintained for the periconceptional period, inappropriately high FA intakes should be avoided owing to possible detrimental infant psychomotor effects. The authors excluded 9 women affected by epilepsy as a medical condition that could lead physicians to prescribe FA doses higher than 5000 μg/d. In clinical practice, women with epilepsy are commonly advised to take higher periconceptional FA doses compared with the general population. This practice is prescribed by several national guidelines (ie, the American Epilepsy Society, American Academy of Neurology, UK National Institute for Health and Care Excellence, Scottish Intercollegiate Guidelines Network, and Italian League Against Epilepsy) because neural tube defects and major congenital malformations have been previously associated with exposure to antiepileptic drugs in utero. Such malformations are mostly associated with exposure to certain antiepileptic drugs (ie, valproate sodium, carbamazepine, and phenobarbital sodium) and, although the underlying mechanisms are unclear, alterations of FA metabolism have been hypothesized.2

First Page Preview View Large
First page PDF preview
First page PDF preview
×